Seroquel has helped Dad's hallucinations, but he sleeps a lot more. Should we adjust the dosage?

Follow
Share

My 91 year old Dad (who suffers from vascular dementia) has been living in AL for about a year and a half. I live and work in another state (500 miles away), but I’m able to visit him for a week each month, during which time we go back to his house and take little trips to his favorite spots, ball games, fishing, or to visit relatives out of town.


He had been having audio hallucinations (hearing voices) that would keep him awake and cause him to attempt to go outside, both at the AF and when I’m staying with him at the house. A few months ago, I took him to his physician (who checked for a UTI, which was negative), then prescribed a low dosage of Seroquel. This had almost no effect. We went back to his behavioral neurologist who increased the dosage to 50mg. The AL staff told me that it helped him a lot with the hallucinations, but he now sleeps more. I noticed the same thing when I've stayed with him on my last few visits. I think he would sleep all day if I didn’t wake him to take medicine, eat, or do activities/appointments. Once he’s up, he is alert, oriented, and able to do whatever we to do. He doesn’t seem groggy or drugged, and the hallucinations are much less frequent. Dad doesn't complain and says he's OK with sleeping.


Does anyone else have this experience with Seroquel? The doctor said it would probably make him drowsy, but this is more sleeping that I expected. I’m thinking it’s a good trade-off, because the “voices” were really bothering him and keeping him awake.


Or, it could be because he’s 91 year old heart patient and he’s just tired?

Find Care & Housing
19

Answers

Show:
My mom is on 25 mg of Seroquel. I have to crush it and put it in her dinner or she won't take it. She doesn't like taking ANY meds. She gets sound sleep and I get good rest. If she is hyper/ anxious prior to dinner then the 25 mg will not work. Two months ago her neurologist prescribed 50 mg. He said if she has a very bad day with aggressive behavior prior to bedtime, then give her the 50 mg. Because the 25 mg works within 20 min on good days, I am too afraid to give her the 50 mg. I just make sure I give her the other calming drug (lexapro), which we were able to get in liquid form so I put it in her H2o or drizzled over her dinner. This combination seems to calm her and she sleeps good. On really bad days, if she won't eat or drink, I just let her work herself up because she eventually runs out of gas and falls asleep or is more compliant.
Helpful Answer (1)
Reply to Sistasoul
Report

Seroquel is an anti-psychotic with sedative effects. It works well for some, like my mom, and not so much for others. It is prescribed to calm agitation and delusions. Sometimes the dosage will cause sleepiness. I would prefer sleepiness to agitation and delusions.
Helpful Answer (4)
Reply to gladimhere
Report

Seroquel is a sedative so it's doing what it's designed for. However, since at the very end of your post you mention that he is a heart patient, I would definitely get him to his cardiologist as early as possible to check heart functionality.
Helpful Answer (1)
Reply to Llamalover47
Report

My mother uses it ...prescribed by Neurologist for combativeness from Dementia...calms her
Helpful Answer (2)
Reply to CaregiverL
Report

Dear Linkabit,

How fortunate you’ve found a treatment for the hallucinations.

Adjusting the dosage is best discussed with the prescribing physician.

I am repeatedly told by physicians and nurses that the rule of thumb with geriatric patients and medication is “dose low and go slow.”

So, whether we have added, increased,or decreased and eliminated a medication for my Mom, it has always been in small increments.

It has worked best for my mom to start below the desired dose, let her adjust to it for days to weeks, then gradually increase in the same way.

Same goes for lowering it or eliminating medications - incremental reductions in dosage over longer periods of time.

The only time we have stopped a medication immediately/entirely is when the side effects have been intolerable or dangerous.

Again, best to iscuss this with your dad’s physician.

All best to you.
Helpful Answer (2)
Reply to Gardens
Report

I just went through a nightmare of two weeks with 83 year-old husband with frontal temporal lobe/vascular dementia. He was becoming violent both night and day, but mostly at night, resulting in my needing to call 911 on three occasions in two weeks. The hospital would send him home because all of his tests came back normal and vitals were good. The last time I called his PC doc first and he said this time to make it very clear that I would refuse to take him home until he had a full psych eval and meds were checked. He spent five days as an "outpatient under observation" and had the eval as well as swallow therapy and eval and they added depekote to the meds. He was already on seroquel, and they upped that doseage. At home now, he sleeps so much, has so little ability to do the things he was doing before being hospitalized. His care at home is now multiplied to the point where my exhaustion and ability to care for him is much less than before. They suggested placement in a board and care facility, but our finances are in ruin now, and that is just not possible. He needs better care than I can give him and I am feeling completely lost. We do not qualify for any programs. I was advised to declare bankruptcy, which I am going to do, but emotionally I am overwhelmed and feeling paralyzed. It is 9:00 am and he has been sleeping since 11 pm, is still combative just before he falls asleep, is completely unreasonable throughout the long days. But at least he has stayed in bed during the rest of the night. I feel so badly for him and I wish I could do more, be less agitated myself, feel real affection towards him. I hug, I rub his arms and back to try and soothe him, telling him that I love him, though I do not feel it like before, but nothing I do seems to help. I am sad.
Helpful Answer (4)
Reply to She1934
Report
YsLadyMN Aug 27, 2018
So sorry for your difficult path. My Dad is going through the same things with my mother and I can see how much it hurts. I wish I had some useful advice... but I just wanted to let you know what what you're doing is an honor to God. I hope some positive things happen for you.
(1)
Report
See 1 more reply
Man, I hope when I am 91 my kids leave me the heck alone.

J/K. But not really.

Getting old is exhausting. Not everyone goes 'gently into that good night'...they are tired from simply living. They'e not happy or interested in anything--

My mother's last friend is in Hospice. When this woman dies, my mom will have zero friends. She's outlived everyone she knows. She's basically housebound now herself, and her options for socialization are nil. She doesn't WANT to go anywhere. She is happy with her tvs and her birds and working on puzzles. If she wanted to sleep all day everyday, I'd let her.

EVERYTHING hurts on her now. She's mobile, but barely so...creeping along so slowly....takes all day long to do 3 tiny loads of laundry. Why should we harangue her about getting up and out more? At 88....( and a HARD 88) she just wants to have her stuff around her and be peaceful.

BTW- Seroquel has a very long "after effect" of sleepiness into the next day. But it works very well to calm and to help sleep. a 50 mg dose is pretty small.
Helpful Answer (2)
Reply to Midkid58
Report

My husband is also on Seroquel to help with delusions and hallucinations. He does sleep a lot, but I'm willing to go with that as he was threatening the caregivers and anyone who came into his room, even the Dr when he visited. He is 88 years old, and needs total care. He is able to feed himself so they take him to ding room 3 times a day and to activities in the Commons area that he does enjoy. I'm satisfied, at least I can visit with him and not be accused of all kinds of things that are not true.
Helpful Answer (4)
Reply to Rutucker
Report

If he's 91 years old, reasonably happy, active and not hallucinating,........Do you think that he's not active enough? I'm not sure what the goal is. Most people with dementia are supervised and eventually need prompting to get up, go the bathroom, eat meal, etc. I might discuss his daily schedule and health with the AL staff and get their input. I wouldn't base modifying medication that is helping him based on what you might see one day a month during your visit.
Helpful Answer (2)
Reply to Sunnygirl1
Report

My mother is 83 and lives with me. I wake her for meds and meals but she won't stay up. We turn our back and she's right back in the bed. If she has an appointment I wake her two hours earlier and she's always trying to get back in bed. She won't watch TV, read or do word searches anymore. She may not be asleep but she's in the bed. Best of Luck!
Helpful Answer (2)
Reply to deborahparlett
Report

Related
Questions